Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Bismarck, ND

May 3, 1999Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 3, 1999, 8:28 PM CDT for Wells County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 1999, 8:28 PM CDT (01:28 UTC)
Expired
May 3, 1999, 9:15 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wells County, ND

What was reported inside it

TimeReportWhereRemark
May 3, 8:40 PM CDTHail 1.5Fessenden, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KBIS 040130 RRA
SVRBIS
NDC103-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK ND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF    
  FESSENDEN...OR ABOUT 67   MILES NORTHWEST OF JAMESTOWN...MOVING    
  NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FESSENDEN AT 835 PM CDT
  HURDSFIELD AT 830 PM CDT
  HARVEY AT 845 PM CDT

HAIL UP TO 0.75 INCH SIZE INCHES IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. THE HAIL IS ONE INCH DEEP ON HIGHWAY 200 FIVE MILES WEST 
OF BOWDON. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK ND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4758 9990 4745 9971 4770 9930 4786 9954

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:35 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 3, 3:35 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT MON MAY 3 1999

THE MODELS HAVE BEEN CONSISTENT OVER THE PAST FEW RUNS AND TODAY IS
NO EXCEPTION. IN THE SHORT RUN A SHORT WAVE RIDGE HAS CYCLED THROUGH
THE TROUGH AND HAS BEEN MOVING THROUGH ND.  A SHORT WAVE WILL
MOVE THROUGH THE TROUGH AND ACROSS ND TONIGHT.  STRONG SUBSIDENCE
AND WARM AIR ADVECTION HAVE CLEARED THE SKIES IN CENTRAL AND EASTERN
NORTH DAKOTA AND SUPPRESSED CONVECTION. THAT WILL CHANGE THIS
EVENING.  CURRENT SATELLITE AND LIGHTNING CHARTS INDICATE CONVECTION
BEGINING IN SOUTHWEST SOUTH DAKOTA AS THE SHORT WAVE APPROACHES. THE
PRECIPITATION WILL ADVECT INTO THE STATE TONIGHT. BY TUESDAY THE
UPPER LEVEL TROUGH WILL CONTINUE TO EDG EAST AND THE SURFACE LOW
SHOULD MOVE INTO EASTERN ND.  CONTINUED STRONG LIFTING OVER THE AREA
ALONG WITH COLD AIR ADVECTION AT SURFACE SHOULD CAUSE SCATTERED
SHOWERS THROUGH THE DAY. THE TROUGH SHOULD SWING ACROSS THE AREA BY
THURSDAY WITH A CONTINUED CHANCE OF PRECIPITATION UNTIL THEN. TEMPS
SHOULD TREND LOWER NEXT TWO DAYS AS THICKNESS LOWERS.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:34 PM CDTSevere Thunderstorm WarningBISEmmons41 min
May 4, 2:04 PM CDTSevere Thunderstorm WarningBISRolette41 min
May 4, 3:15 PM CDTSevere Thunderstorm WarningBISPierce30 min
May 4, 3:45 PM CDTSevere Thunderstorm WarningBISRolette45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.